Alert archive / Vermont / Winter Storm Watches in 2021

Winter Storm Watch 4, NWS Burlington, VT

March 30, 20214 counties in New York; 6 counties in Vermont

NWS Burlington, VT issued this winter storm watch at Mar 30, 2021, 3:51 AM EDT for 4 counties in New York; 6 counties in Vermont. It took effect at Apr 1, 2021, 2:00 AM EDT. It was in force for .

The area

The counties it named.

The facts

Issued
Mar 30, 2021, 3:51 AM EDT (07:51 UTC)
In effect from
Apr 1, 2021, 2:00 AM EDT
Expired
Mar 31, 2021, 4:02 AM EDT
In force
Issued by
NWS Burlington, VT

Counties Clinton County, NY, Essex County, NY, Franklin County, NY, St. Lawrence County, NY, Addison County, VT, Chittenden County, VT, Franklin County, VT, Grand Isle County, VT, Lamoille County, VT, Orleans County, VT

The radar

The Burlington radar (KCXX), 21 km from the middle of the area, began a volume at 07:51 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Albany, NY (KALY), launched 00:00Z, 7.9 hours before the alert went out and 210 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albany, NY at 00:00Z on 2021-03-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albany, NY at 00:00Z on 2021-03-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 108 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1660 m above ground
0-6 km bulk shear
57 kt
0-1 km storm-relative helicity
108 m²/s²
0-3 km storm-relative helicity
105 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

445 
WWUS41 KBTV 300751
WSWBTV

URGENT - WINTER WEATHER MESSAGE
National Weather Service Burlington VT
351 AM EDT Tue Mar 30 2021

NYZ029>031-302100-
/O.NEW.KBTV.WS.A.0004.210401T0600Z-210402T0600Z/
Southeastern St. Lawrence-Southern Franklin-Western Clinton-
Including the cities of Star Lake, Saranac Lake, Tupper Lake, 
and Dannemora
351 AM EDT Tue Mar 30 2021

...WINTER STORM WATCH IN EFFECT FROM LATE WEDNESDAY NIGHT THROUGH
LATE THURSDAY NIGHT...

* WHAT...Heavy snow possible. Total snow accumulations of 5 to 10
  inches, isolated higher amounts.

* WHERE...Southeastern St. Lawrence, Southern Franklin and 
  Western Clinton Counties.

* WHEN...From late Wednesday night through late Thursday night.

* IMPACTS...Travel could be very difficult. The hazardous
  conditions could impact the morning and evening commutes.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the latest forecasts for updates on this situation. 

&&

$$

For more information from the National Weather Service visit
http://weather.gov/btv/winter
2 follow-up statements
295 
WWUS41 KBTV 301919
WSWBTV

URGENT - WINTER WEATHER MESSAGE
National Weather Service Burlington VT
319 PM EDT Tue Mar 30 2021

NYZ026>028-034-087-VTZ001>003-005-006-016>018-310930-
/O.EXA.KBTV.WS.A.0004.210401T0600Z-210402T0600Z/
Northern St. Lawrence-Northern Franklin-Eastern Clinton-
Western Essex-Southwestern St. Lawrence-Grand Isle-
Western Franklin-Orleans-Western Chittenden-Lamoille-
Eastern Franklin-Eastern Chittenden-Eastern Addison-
Including the cities of Massena, Malone, Plattsburgh, 
Lake Placid, Ogdensburg, Potsdam, Gouverneur, Alburgh, 
South Hero, St. Albans, Newport, Burlington, Johnson, Stowe, 
Enosburg Falls, Richford, Underhill, Bristol, and Ripton
319 PM EDT Tue Mar 30 2021

...WINTER STORM WATCH IN EFFECT FROM LATE WEDNESDAY NIGHT THROUGH
LATE THURSDAY NIGHT...

* WHAT...Heavy snow possible. Total snow accumulations of 4 to 8 
  inches possible.

* WHERE...Portions of central, northeast and northwest Vermont 
  and northern New York.

* WHEN...From late Wednesday night through late Thursday night.

* IMPACTS...Travel could be very difficult. The hazardous
  conditions could impact the morning and evening commute.

* ADDITIONAL DETAILS...Rain will change to snow across northern
  New York during the early morning hours Thursday, and after
  sunrise across Vermont. Snow then continues through the day 
  before tapering off to higher elevation snow showers Thursday 
  night.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the latest forecasts for updates on this situation. 

&&

$$

NYZ029>031-310930-
/O.CON.KBTV.WS.A.0004.210401T0600Z-210402T0600Z/
Southeastern St. Lawrence-Southern Franklin-Western Clinton-
Including the cities of Star Lake, Saranac Lake, Tupper Lake, 
and Dannemora
319 PM EDT Tue Mar 30 2021

...WINTER STORM WATCH REMAINS IN EFFECT FROM LATE WEDNESDAY NIGHT
THROUGH LATE THURSDAY NIGHT...

* WHAT...Heavy snow possible. Total snow accumulations of 5 to 
  10 inches possible.

* WHERE...Western Clinton, Southeastern St. Lawrence and 
  Southern Franklin Counties.

* WHEN...From late Wednesday night through late Thursday night.

* IMPACTS...Travel could be very difficult. The hazardous
  conditions could impact the morning and evening commute.

* ADDITIONAL DETAILS...Rain will change to snow during the early
  morning hours Thursday, and continue through the day before 
  tapering off to higher elevation snow showers Thursday night.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the latest forecasts for updates on this situation. 

&&

$$

For more information from the National Weather Service visit
http://weather.gov/btv/winter
217 
WWUS41 KBTV 310802
WSWBTV

URGENT - WINTER WEATHER MESSAGE
National Weather Service Burlington VT
402 AM EDT Wed Mar 31 2021

NYZ029>031-312100-
/O.UPG.KBTV.WS.A.0004.210401T0600Z-210402T0600Z/
/O.NEW.KBTV.WS.W.0005.210401T0600Z-210402T0600Z/
Southeastern St. Lawrence-Southern Franklin-Western Clinton-
Including the cities of Star Lake, Saranac Lake, Tupper Lake, 
and Dannemora
402 AM EDT Wed Mar 31 2021

...WINTER STORM WARNING IN EFFECT FROM 2 AM THURSDAY TO 2 AM EDT
FRIDAY...

* WHAT...Heavy snow expected. Total snow accumulations of 6 to 10 
  inches, locally higher amounts.

* WHERE...Southeastern St. Lawrence, Southern Franklin and 
  Western Clinton Counties.

* WHEN...From 2 AM Thursday to 2 AM EDT Friday.

* IMPACTS...Travel could be very difficult. The hazardous 
  conditions could impact the morning or evening commute.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If you must travel, keep an extra flashlight, food, and water in
your vehicle in case of an emergency. 

Please allow extra time if travel is necessary.

&&

$$

NYZ026>028-034-087-VTZ001>003-005-006-016>018-312100-
/O.UPG.KBTV.WS.A.0004.210401T0600Z-210402T0600Z/
/O.NEW.KBTV.WW.Y.0009.210401T0600Z-210402T0600Z/
Northern St. Lawrence-Northern Franklin-Eastern Clinton-
Western Essex-Southwestern St. Lawrence-Grand Isle-
Western Franklin-Orleans-Western Chittenden-Lamoille-
Eastern Franklin-Eastern Chittenden-Eastern Addison-
Including the cities of Massena, Malone, Plattsburgh, 
Lake Placid, Ogdensburg, Potsdam, Gouverneur, Alburgh, 
South Hero, St. Albans, Newport, Burlington, Johnson, Stowe, 
Enosburg Falls, Richford, Underhill, Bristol, and Ripton
402 AM EDT Wed Mar 31 2021

...WINTER WEATHER ADVISORY IN EFFECT FROM 2 AM THURSDAY TO 2 AM
EDT FRIDAY...

* WHAT...Snow expected. Total snow accumulations of 3 to 6 
  inches.

* WHERE...Portions of central, northeast and northwest Vermont 
  and northern New York.

* WHEN...From 2 AM Thursday to 2 AM EDT Friday.

* IMPACTS...Travel could be very difficult. The hazardous 
  conditions could impact the morning or evening commute.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Slow down and use caution while traveling. 

Please allow extra time if travel is necessary.

&&

$$

For more information from the National Weather Service visit
http://weather.gov/btv/winter

What forecasters said that day

The local office's own words before this winter storm watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Burlington, VT wrote its last area forecast discussion before this winter storm watch went out at Mar 30, 1:10 AM EDT, 2 hours 41 minutes earlier.

Area forecast discussion, Mar 30, 1:10 AM EDT, 2 hours 41 minutes before
Area Forecast Discussion
National Weather Service Burlington VT
110 AM EDT Tue Mar 30 2021

.SYNOPSIS...
High pressure building into the region will bring clearing skies and
an end to windy conditions tonight. Another couple of warm days in
the 60s are expected tomorrow and Wednesday before a cold front
arrives Wednesday afternoon into Thursday, bringing a period of rain
transitioning to snow. Weather trends quieter and cooler again for
the end of the week.

&&

.NEAR TERM /THROUGH WEDNESDAY/...
As of 953 PM EDT Monday...Very quiet night in store overall. The
evening has been mainly clear for most of the area, which has
allowed temperatures to fall into the upper 20s to low 30s.
However, surface observations showing weak southerly flow
commencing with ridge of high pressure overhead. Thus, should
see temperatures in the valleys begin to level out, cooling at
a much slower rate for the remainder of the night. Previous
discussion follows...

Windy conditions will quickly come to an end late this
afternoon and evening as high pressure over the central
Appalachians builds northward into the Northeast. Skies will
initially clear out this evening, but some mid-clouds currently
over the Great Lakes will work in late tonight into early
Tuesday. Shouldn't have any impact on temps cooling into the 20s
tonight under generally light winds.

As the high shifts offshore early tomorrow morning, southerly flow
will rapidly increase after sunrise with gusts returning to the 25-
35mph range locally in the Champlain and St. Lawrence Valleys by the
afternoon with 20-30mph likely elsewhere. Temps will rapidly warm as
well with mean 925mb temps of +6-8C supporting widespread highs in
the low/mid 60s. Winds abate outside of the wider valleys Tuesday
night with temps falling into the 30s, but where south/southwesterly
winds persist in the Champlain and St. Lawrence Valley lows will
only be in the upper 40s to around 50 with clouds increasing through
the night ahead of our next frontal system.

&&

.SHORT TERM /WEDNESDAY NIGHT THROUGH THURSDAY/...
As of 409 PM EDT Monday...More active weather is expected for
Wednesday and Thursday as an upper-level trough traverses the North
Country. High temperatures on Wednesday will be in the upper 50s to
low 60s, which will occur mid- day before a cold front passes during
the afternoon. Widespread rain will accompany this front, spreading
from west to east. The heaviest precipitation will occur late
Wednesday night into early Thursday morning as a coastal low
develops off the coast of New England. This will allow a band of
heavier precipitation to develop along the deformation zone which is
expected to set up across the Adirondacks. Meanwhile, much colder
temperatures will advect in behind the front from the northwest
causing rain to transition to snow or a rain/snow mix, mainly after
midnight. Snow showers are expected to continue throughout the day
on Thursday, especially across the favored northwest upslope areas
of the northern Adirondacks and northern Green Mountains.
Ultimately, greatest snow totals will be across the northern
Adirondacks with accumulations of 3 to 6 inches and locally up to 8
inches. Across the northern Green Mountains in Vermont, snow totals
will be 2 to 5 inches, though mainly above 1,000 ft AGL. Within the
Saint Lawrence Valley in New York, 1 to 3 inches are possible.
Elsewhere, a dusting is expected. Overnight temperatures Wednesday
into Thursday will drop into the upper 20s to low 30s which will
also be the daytime highs on Thursday as temperatures continue to
drop.

&&

.LONG TERM /THURSDAY NIGHT THROUGH MONDAY/...
As of 409 PM EDT Monday...The aforementioned upper-level trough will
retrograde back into eastern Canada late in the week causing
mountain snow showers to linger into Friday afternoon. However, less
than an inch of additional accumulation is expected during this
time. Dry weather is expected thereafter as surface high pressure
settles just south of the forecast area. Still, there's a slight
chance of precipitation during the day on Sunday as a weak
disturbance slides through the northwest flow aloft. Temperatures
will remain below normal on Friday with highs only in the 30s.
Gradual warming is then expected through the weekend with
temperatures returning to seasonal normals.

&&

.AVIATION /05Z TUESDAY THROUGH SATURDAY/...
Through 06Z Wednesday...VFR conditions will continue to prevail
over the next 24 hours with high clouds not expected to enter
the region until after 00Z on Wednesday. In the mean time,
light winds will become gusty from the south/southwest at all
terminals beginning at 11Z/12Z with the strongest winds expected
across the Champlain and St. Lawrence Valleys where wind gusts
of 25-30 knots are expected this afternoon. Winds will begin to
weaken after 00Z as the boundary layer decouples with a strong
low level jet moving overhead coincidentally at the same time.
This will yield wind shear values of 40-50 knots between the
surface and 2000 ft after 00Z and will lead to an increase in
mechanical turbulence as well.

Outlook...

Wednesday: Mainly VFR, with local MVFR possible. Chance RA.
Wednesday Night: MVFR/IFR conditions possible. Definite RA,
Definite SN.
Thursday: Mainly MVFR, with local IFR possible. Definite RA,
Definite SN, Likely SHSN.
Thursday Night: Mainly MVFR, with areas VFR possible. Chance
SHSN.
Friday: Mainly VFR, with local MVFR possible. Slight chance SHSN.
Friday Night: Mainly VFR, with local MVFR possible. NO SIG WX.
Saturday: VFR. NO SIG WX.

&&

.BTV WATCHES/WARNINGS/ADVISORIES...
VT...None.
NY...None.

&&

SYNOPSIS...Lahiff
NEAR TERM...Duell/Lahiff
SHORT TERM...Hammond
LONG TERM...Hammond
AVIATION...Clay
Hazardous weather outlook, Mar 29, 3:21 PM EDT, 12 hours 30 minutes before
Hazardous Weather Outlook
National Weather Service Burlington VT
321 PM EDT Mon Mar 29 2021

NYZ026>031-034-035-087-VTZ001>012-016>019-301930-
Northern St. Lawrence-Northern Franklin-Eastern Clinton-
Southeastern St. Lawrence-Southern Franklin-Western Clinton-
Western Essex-Eastern Essex-Southwestern St. Lawrence-Grand Isle-
Western Franklin-Orleans-Essex-Western Chittenden-Lamoille-Caledonia-
Washington-Western Addison-Orange-Western Rutland-Windsor-
Eastern Franklin-Eastern Chittenden-Eastern Addison-Eastern Rutland-
321 PM EDT Mon Mar 29 2021

This Hazardous Weather Outlook is for northern New York, central
Vermont, northeast Vermont, northwest Vermont and southern Vermont.

.DAY ONE...This afternoon and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

A slow moving front will bring a period of rain Wednesday evening,
then transitioning into snow through Thursday night. The greatest
chances for accumulating snow will be in the Adirondacks and northern
Green Mountains, with early snowfall forecasts indicating 3 to 6
inches possible within these regions.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

Nearby

Winter Storm Watches in Vermont, 2021Winter Storm Watches in New York, 2021Every winter storm watch in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.